Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 13, NWS El Paso, TX

July 12, 2008Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 12, 2008, 3:19 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2008, 3:19 PM MDT (21:19 UTC)
Expired
Jul 12, 2008, 6:15 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 52 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 122119
FFWEPZ
NMC035-130015-
/O.NEW.KEPZ.FF.W.0013.080712T2119Z-080713T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
319 PM MDT SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 615 PM MDT

* AT 314 PM MDT...FLASH FLOODING WAS IMMINENT FROM A THUNDERSTORM
   OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEED...
  TIMBERON...SACRAMENTO...PINON AND MAYHILL

A CLUSTER OF THUNDERSTORMS WAS INTENSIFYING OVER THE EAST CENTRAL 
SACRAMENTO MOUNTAINS.  THESES STORMS ALSO WILL BE CAPABLE OF STRONG 
AND GUSTY WIND...SMALL HAIL AND FREQUENT LIGHTNING. STRONGEST STORMS 
WERE 10 MILES EAST OF CLOUDCROFT AND 12 EAST OF MESCALERO. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN EL
PASO.

LAT...LON 3331 10572 3330 10533 3250 10535 3252 10575

$$

WOA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:27 PM MDT, 52 minutes earlier.

Area forecast discussion, Jul 12, 2:27 PM MDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
227 PM MDT SAT JUL 12 2008

.SYNOPSIS...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS EVENING INTO
TONIGHT FROM LUNA COUNTY AND THE BOOTHEEL INTO THE GILA REGION AND
ACROSS SIERRA COUNTY INTO THE SACRAMENTO MOUNTAINS. THESE STORMS
WILL PRODUCE HEAVY...POTENTIALLY FLOODING...RAIN. ISOLATED TO
SCATTERED THUNDERSTORMS MAY ALSO DEVELOP OVER SOUTHERN OTERA
COUNTY AND FAR WEST TEXAS...BUT HIGH PRESSURE ALOFT WILL LIMIT
THUNDERSTORM ACTIVITY EAST OF THE RIO GRANDE. THUNDERSTORMS MAY
INCREASE SUNDAY DUE TO A WEAK FRONT MOVING IN FROM THE NORTHEAST.

&&

.DISCUSSION...
HIGH PRESSURE ALOFT OVER SOUTHEAST TEXAS COAST AND INVERTED TROUGH
FROM WESTERN ARIZONA INTO EASTERN PACIFIC WILL CONTINUE TO BRING A
DEEP LAYER OF MOIST AND UNSTABLE AIR ACROSS THE REGION INTO SUNDAY.
LOCAL HEATING...OUTFLOW BOUNDARIES...LOW LEVEL CONVERGENCE...AND
OROGRAPHIC LIFT WILL ALL SERVE AS TRIGGERS FOR THUNDERSTORMS THIS
EVENING INTO TONIGHT. CAPE WAS RUNNING ABOVE 2500 JOULES ON THE
12Z SOUNDING...BUT SHOULD AVERAGE AROUND 1500 THIS AFTERNOON WITH
LIS OF -2 TO -4. PW WILL HOLD AT 1.5 OR ABOVE WITH HIGHEST
AMOUNTS WEST OF THE CONTINENTAL DIVIDE. SHOWERS AND THUNDERSTORMS
WITH HEAVY RAIN WILL BE SCATTERED TO NUMEROUS THIS EVENING INTO
TONIGHT FROM LUNA COUNTY AND THE BOOTHEEL INTO THE GILA REGION
AND ACROSS SIERRA COUNTY INTO THE SACRAMENTO MOUNTAINS. ISOLATED
THUNDERSTORMS MAY ALSO DEVELOP OVER FAR WEST TEXAS AND SOUTHERN
OTERO COUNTY...BUT THAT HIGH PRESSURE ALOFT WILL TEND TO SUPPRESS
THUNDERSTORM ACTIVITY EAST OF THE RIO GRANDE. A WEAK FRONT PUSHING
IN FROM THE NORTHEAST TONIGHT WILL STALL OUT ACROSS SOUTHERN NEW
MEXICO SUNDAY. THAT FRONT WILL LIKELY CAUSE AN INCREASE IN
THUNDERSTORM ACTIVITY SUNDAY.

IN THE LONGER RANGE...THAT HIGH PRESSURE OVER SOUTHEAST TEXAS WILL
SLOWLY BUILD WESTWARD INTO NORTHERN MEXICO TOMORROW AND MONDAY THEN
SHIFT NORTHWARD ACROSS NEW MEXICO TO NEAR THE FOUR CORNERS AREA BY
TUESDAY. THIS WILL TEND TO SUPPRESS THUNDERSTORM ACTIVITY MUCH OF
NEXT WEEK. HOWEVER...THERE WILL BE QUITE A LOT OF MOISTURE TRAPPED
UNDER THAT HIGH PRESSURE ALOFT. MORE THAN ENOUGH TO ALLOW AFTERNOON
AND EVENING THUNDERSTORMS EACH DAY. TEMPERATURES WILL REMAIN A LITTLE
BELOW NORMAL SUNDAY...THEN CLIMB BACK TO NEAR NORMAL NEXT WEEK.

&&

.AVIATION...VALID 13/00Z-14/00Z...
A MOIST UNSTABLE AIR MASS REMAINS IN PLACE OVERHEAD WITH A WEAK
BACKDOOR FRONT MOVING INTO THE AREA TONIGHT AFTER 03-06Z. MAINLY
VRF TO MVFR CONDITIONS THROUGH THE PERIOD. HOWEVER...IN AND NR
TSTSMS IFR CONDITIONS WILL FORM RAPIDLY WITH SCT SCUD 010-020 AGL
AND CIGS BKN-OVC 030 AGL. CB TOPS TO 480 MSL. WINDS NE TO ESE AFT
06-09Z BEHIND WEAK FROPA FROM THE EAST.

&&

.FIRE WEATHER...
DEEP MOISTURE WILL REMAIN OVER SOUTHERN NEW MEXICO AND FAR WEST
TEXAS THROUGH THE WEEKEND. SURFACE DEWPOINT TEMPERATURES WILL STAY
UP IN THE MID TO UPPER 50S AND LOWER 60S. THUS RELATIVE HUMIDITY
VALUES WILL REMAIN ELEVATED DURING THE DAY WITH EXCELLENT
OVERNIGHT RECOVERIES. THE MOIST AIRMASS COMBINED WITH OROGRAPHIC
LIFT...MODERATE INSTABILITY...WEAK IMPULSES...AND DAYTIME HEATING
WILL PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
SATURDAY NIGHT AND SUNDAY. IN A ADDITION A WEAK BACKDOOR COLD
FRONT FROM THE NORTHEAST WILL MOVE INTO THE AREA LATE TONIGHT AND
SUNDAY REINFORCING THE MOIST AIR WITH EASTERLY FLOW AND SLIGHTLY
COOLER TEMPERATURES. LOCALIZED FLOODING IS AGAIN LIKELY.

NEXT WEEK UPPER LEVEL HIGH PRESSURE IS EXPECTED TO REDEVELOP OVER
THE AREA. THIS WILL WARM TEMPERATURES ACROSS THE REGION AND SHOULD
DAMPEN SHOWER INTENSITIES AND COVERAGE SOMEWHAT WITH ACTIVITY MORE
ISOLATED TO WIDELY SCATTERED IN NATURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  88  70  91  72 /  30  40  40  30  30
SIERRA BLANCA TX        63  85  63  88  65 /  30  30  40  20  30
LAS CRUCES              67  89  67  92  69 /  40  50  50  40  30
ALAMOGORDO              63  78  63  91  65 /  40  60  50  40  40
CLOUDCROFT              49  66  49  71  51 /  40  60  50  40  40
TRUTH OR CONSEQUENCES   63  85  63  91  65 /  50  60  50  40  40
SILVER CITY             58  84  58  85  60 /  50  60  60  40  30
DEMING                  64  91  64  92  66 /  40  50  50  40  30
LORDSBURG               65  90  65  92  67 /  50  50  40  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

21/20
Hazardous weather outlook, Jul 12, 11:20 AM MDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1120 AM MDT SAT JUL 12 2008

NMZ022>025-030>032-TXZ055-056-131730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1120 AM MDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DEEP LAYER OF MOIST AND UNSTABLE AIR WILL REMAIN ACROSS THE
REGION TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS...SOME WITH
HEAVY RAIN...WILL BE SCATTERED TO NUMEROUS THIS AFTERNOON INTO
TONIGHT FROM LUNA COUNTY AND THE BOOTHEEL INTO THE GILA REGION AND
ACROSS SIERRA COUNTY INTO THE SACRAMENTO MOUNTAINS. ISOLATED TO
SCATTERED THUNDERSTORMS MAY ALSO DEVELOP OVER SOUTHERN OTERA
COUNTY AND FAR WEST TEXAS...BUT THAT HIGH PRESSURE ALOFT WILL
TEND TO SUPPRESS THUNDERSTORM ACTIVITY EAST OF THE RIO GRANDE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO MONDAY WITH THE CHANCE FOR HEAVY RAIN AND FLOODING.
THUNDERSTORM CHANCES WILL DIMINISH NEXT WEEK AS HIGH PRESSURE
BUILDS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE OR TO LOCAL LAW ENFORCEMENT.

PARK

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:01 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo, Luna3 hr
Jul 12, 12:28 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Jul 12, 1:24 PM MDTFlash Flood WarningEPZGrant, Sierra6 hr
Jul 12, 2:24 PM MDTAreal Flood AdvisoryEPZOtero6 hr
Jul 12, 2:44 PM MDTAreal Flood AdvisoryEPZHidalgo6 hr
Jul 12, 4:00 PM MDTFlash Flood WatchEPZ14 hr
Jul 12, 5:23 PM MDTSevere Thunderstorm WarningEPZGrant, Hidalgo22 min

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.